Swelling legs, ankles, face - Humira the cause?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Bulldog Fan
New Member


Date Joined Oct 2007
Total Posts : 15
   Posted 8/20/2009 5:46 PM (GMT -6)   
I have been on Humira since June 1st.  I take the shot every two wks.  I have been having swelling of my feet, legs, face - pretty much all over.  Shortness of breath.  Called my GI dr. and she said it is not due to the Humira.  I have my doubts.  I've been off steriods for 2 months.  Even when I was on steroids, only my face would become slightly puffy.  I am very worried as my PCP can't figure it out and he's put me on strong water pills.  I hope someone can shed some light on this for me.  I am ready to stop the shots for fear of congestive heart failure.


Diagnosed CD 10/9/07.  Meds: Lialda 2.4gm, Predisone 40mg (decreased down to 20mg), Effexor XR 75 mg

Post Edited (Bulldog Fan) : 8/20/2009 4:49:36 PM (GMT-6)


patientspiders
Veteran Member


Date Joined Jul 2005
Total Posts : 729
   Posted 8/21/2009 4:07 PM (GMT -6)   
Bulldog...

I wasn't on Humira for very long, but I did not experience any swelling like that. That being said, I'm with you in that it could very well be the culprit.

How fast did you taper the Prednisone? Your signature was from when you were at 20mg, but you said you've been off for 2 months? If I'm understanding the timeline correctly then, you were recently prednisone-free when you started your Humira? That's a tricky situation, coming off of a relatively high steroid taper and going into a new med...

The bottom line of my humble opinion - I wouldn't trust any GI that said that about your situation. There is no earthly way, in my opinion, that she could accurately say that your symptoms are NOT due to the Humira. She should at least admit the possibility. Also, please remember that your GI is not the boss. You pay her. If you're freaking out and want to stop the Humira because you really feel it's the culprit, then talk to your GI and don't let her push you to stay on it if you don't want to. I'm not saying throw your Humira away because of this brief side effect, just remember it's YOUR body, and YOU know it better than they do. It's such an easy thing to forget.

Did she run any blood tests to check your levels now as to how they compared with 2 or 3 months ago? Something has to have gone wacky if you're swelling like that, and it might show up...not sure as what, but it might be worth doing a side-by-side comparison. Docs are notorious for NOT doing that. That's where I would start my digging.

Good luck, and I hope you get things straightened out soon!
27f, dx'd CD July '05 after 6 fistula/abscess surgeries
Remicade '05 through '08, with no other maintenance meds (ah, those were the days, eh?)
Tried Humira. Failed. Tried Gluten Free. After 11 months, failed that too. Cimzia - failed.
Currently on:
Helminthic Therapy, Prednisone


firecracker1
Regular Member


Date Joined Apr 2007
Total Posts : 208
   Posted 8/22/2009 8:51 AM (GMT -6)   
I was on Humira for 6 months and gained 40 lbs without increasing my food intake. I actually worked out quite a bit as well.  I had migraines from Humira too. So, I went off of the medicine. I know that the info that comes with the prescription says to contact your doctor immediately with any unexplained weight gain and swelling in ankles and legs. They can all be signs of heart disease...which can be caused by Humira (and any of the other biologics). If I were you, I would find a new dr. Your health and safety is not something to mess with.  My GI did the same thing yours did. Plus he told me I was overreacting, but my family and friends kept telling me I looked really swollen (face, body, legs, ankles). So, I found a new GI and went off of Humira. I lost 20 lbs immediately after going off of it. The other 20 is now hanging on for dear life...it won't go away. I just did my 2nd loading dose of Cimzia. Before starting Humira I always had low blood pressure. Almost too low. Now I have high blood pressure. Weird.  

Keeper
Veteran Member


Date Joined Jun 2008
Total Posts : 1058
   Posted 8/22/2009 7:02 PM (GMT -6)   
Your symptoms appear on the list of Humira side effects:

Stop taking the medication and seek immediate medical attention if any of the following occur:

* chest pain
* confusion or changes in thought patterns
* signs of an allergic reaction (such as difficulty breathing, hives, swelling of the face or throat)
* signs of bleeding (such as easy bruising, bleeding gums, nosebleeds, vomiting blood, blood in the urine, dark tarry stools)
* signs of liver damage (yellow skin or eyes, dark urine, loss of appetite, abdominal pain, fever, fatigue)
* symptoms of a severe infection (such as fever, shaking or chills, fast heartbeat, quick breathing, confusion, skin rash)
* swelling of the hands or feet with shortness of breath
* trouble breathing or swallowing

I don't know if your GI has never read the cautions for Humira or maybe she owns shares in the company.

ivy6
Elite Member


Date Joined Sep 2005
Total Posts : 10404
   Posted 8/22/2009 7:08 PM (GMT -6)   
Without wanting to sound scary, have they done a blood test for lymphoma recently?
Co-Moderator Crohn's Forum.

Medications for Crohn's ~~ Diet and Nutritional Therapy for Crohn's ~~ Dealing with Abscesses and Fistulae ~~

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, July 24, 2014 4:38 PM (GMT -6)
There are a total of 2,178,852 posts in 242,283 threads.
View Active Threads


Who's Online
This forum has 153556 registered members. Please welcome our newest member, csmith150.
537 Guest(s), 19 Registered Member(s) are currently online.  Details
momto2boys, JackLegofAllTrades, pb4, creed_three, Tony Crispino, stacestar, brendaboo, Mercy&Grace, Sherrine, metal_goat, ks1905, Akkami, Hutch, dennis h, Old Mike, churey360, dodgrkzm95, Zeddy, super max


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer